Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

July 5, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2004, 1:35 PM MDT for Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 1:35 PM MDT (19:35 UTC)
Expired
Jul 5, 2004, 2:30 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 051935
SVRBOU
COC123-052030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
134 PM MDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 230 PM MDT

* AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HEREFORD...OR ABOUT 25 MILES
  SOUTHEAST OF CHEYENNE...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GROVER...
HEREFORD AND PAWNEE BUTTES.

LARGE HAIL AND GUSTY WINDS TO 70 MPH IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4101 10442 4076 10446 4069 10359 4100 10359

$$

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 AM MDT, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 3:15 AM MDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT MON JUL 5 2004

.SHORT TERM...MAIN FEATURE IN THIS PERIOD IS THE WAVE PASSING FROM
YELLOWSTONE AREA TOWARD THE ESE. IT LOOKS LIKE WE WILL BE UNDER
DOWNWARD QG FORCING THROUGHOUT...AS THERE IS A RIBBON OF LIFT
DROPPING SOUTH OF US NOW AND THE NEXT BATCH STAYS NORTH OF US.
CURRENT CLOUD PATTERNS SEEM TO SUPPORT THIS IDEA. LOW LEVEL DETAILS
ARE RATHER OBSCURE AT THIS POINT. THERE WILL BE A COLD FRONT WITH
THE WAVE PASSING BY...PROBABLY ACCENTUATED BY OUTFLOW FROM AFTERNOON
STORMS IN WYOMING. ETA HINTING AT AN AFTERNOON FRONTAL PASSAGE...BUT
IT THINK IT WILL TAKE THE STORMS UPSTREAM SO PERHAPS MORE LIKE LATE
AFTERNOON. WIND FIELD AHEAD OF THE FRONT IS DEBATABLE...MODELS KEEP
A BLAND W-SW BUT THERE ARE ALREADY HINTS OF IT TURNING MORE SLY. WE
WILL BE FAIRLY DRY AHEAD OF THE FRONT...BUT SLY WINDS WOULD HELP GET
SOME CONVERGENCE ON THE FRONT AND MAYBE BRING BACK SOME MOISTURE IN
THE EAST. IT MAY BE TOO DRY TO GET MUCH CONVECTION ON THE FRONT NEAR
THE MOUNTAINS...BETTER BET ON THE PLAINS WHERE CAPES WILL AGAIN BE
IN THE 1000-2000 J/KG RANGE. ONCE THE WINDS TURN MORE NELY THERE MAY
BE A WINDOW WHERE THE UPSLOPE CAN PRODUCE STORMS ALONG THE FOOTHILLS
BEFORE THE AIR IS TOO COOL. LATE NIGHT SHOWERS ARE LOOKING DOUBTFUL
AS UPPER LEVEL SUPPORT MAY NOT EXIST. ONE MORE THING...IF WE DO GET
ONE WELL DEFINED LINE OF STORMS COMING OUT OF WYOMING IN THE LATE
AFTERNOON...SHEAR INCREASES SUBSTANTIALLY BY THEN AND WOULD SUPPORT
SUPERCELLS WITH GOOD HAIL POTENTIAL. THESE COULD COME ACROSS THE NE
CORNER OF CO. NOT SURE THE TIMING WILL WORK OUT FOR THIS AS AN
EARLIER WIND SHIFT COULD REDUCE THE INSTABILITY AND LOW LEVEL
CONVERGENCE.

.LONG TERM DISCUSSION...SEE NO REASON TO MAKE ANY BIG CHANGES TO THE
LONG TERM PORTIONS OF THE FORECAST PACKAGE.  MODELS CONTINUE SHOWING
A COLD FRONT MOVING OVER EASTERN COLORADO LATER TONIGHT WITH COOLER
AND STABLE CONDITIONS THROUGH TUESDAY.  AGREE WITH PREVIOUS
FORECASTER THAT AIRMASS ON THE PLAINS MAY DE-STABILIZE LATE TUESDAY
AFTERNOON...SO NEED TO HANG ON TO VARYING CHANCES OF THUNDERSTORMS
ACROSS THE FORECAST AREA.  SOME DRYING AND A FAIR AMOUNT WARMING
LOOK TO BE IN STORE FOR COLORADO ON THURSDAY AND FRIDAY AS THE UPPER
LEVEL RIDGE AXIS BUILDS OVER THE STATE.  THIS MAY BRING ENOUGH
SUBSIDENCE TO CAP ANY CONVECTION...BUT THERE MAY ALSO BE A FAIR
AMOUNT OF LOW AND MID LEVEL MOISTURE LINGERING IN THE VICINITY.
THIS JUST MAY HELP TO MAKE THE THUNDERSTORMS THAT DO DEVELOP ALL THE
MORE STRONGER...SO WILL KEEP 10-20 PERCENT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS IN THE FORECAST WHILE HIGH TEMPERATURES CLIMB
TO NEAR 90 ON THE PLAINS.  FOR THE END OF THE WEEK...THE RIDGE AXIS
SLIDES EASTWARD AND COLORADO COMES UNDER INCREASING SOUTHWESTERLY
FLOW ALOFT.  IT IS WAY TOO EARLY TO TELL IF IT WILL BE DRY
SOUTHWESTERLY FLOW...OR IF IT WILL BE A PATTERN THAT TAPS INTO GULF
MOISTURE AND BRINGS AN ACTIVE SET UP FOR PLAINS THUNDERSTORMS.
CLIMATALOGY PROBABLY LEANS TOWARDS THE LATTER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/DANKERS
Hazardous weather outlook, Jul 5, 11:16 AM MDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT MON JUL 05 2004

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT MON JUL 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
INTO THIS EVENING ACROSS THE FRONT RANGE AND THE PLAINS.  A COLD
FRONT WILL RACE THROUGH THE AREA TOWARD EVENING WHICH COULD PROVIDE
THE FOCUS FOR CONVECTION TOWARD SUNSET.  AT THIS TIME...IT APPEARS
THE FAR NORTHEASTERN CORNER OF THE STATE HAS THE BEST CHANCE FOR
THUNDERSTORMS.  A FEW STORMS COULD BE SEVERE NEAR THE NEBRASKA
BORDER THIS EVENING AS LOW LEVEL SHEAR WILL BE BEST IN THIS AREA.
THE PRIMARY THREAT WILL BE LARGE HAIL TODAY ALONG WITH STRONG
WINDS.  THE THUNDERSTORM ACTIVITY WILL DIE OFF AN HOUR OR TWO AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AND WARMER CONDITIONS ARE EXPECTED WEDNESDAY THROUGH FRIDAY
WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED EACH DAY. THE CHANCE FOR THUNDERSTORMS MAY INCREASE THIS
WEEKEND WITH SUBTROPICAL MOISTURE COMING UP FROM THE DESERT
SOUTHWEST AND GULF OF MEXICO. HOWEVER...AT THIS TIME CONFIDENCE IN
THIS RETURN TO WETTER CONDITIONS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:01 PM MDTSevere Thunderstorm WarningBOUPhillips29 min
Jul 5, 2:35 PM MDTSevere Thunderstorm WarningBOULogan40 min
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningBOUWeld36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.